Florida, 2023

Damaging Winds in Florida, July 7 to 10, 2023

July 7 to 10, 2023 · NWS TAE · 17 events in 8 counties and zones

A typical summer pattern persisted with scattered thunderstorms across the area with a few reports of severe weather.

Where it happened

Every event with a place to put it. Tap one for its entry below.

  • Tornadoes
  • Tropical storms and surge
  • Floods
  • Wind
  • Hail
  • Winter weather
  • Heat and drought
  • Cold
  • Fire, smoke and dust
  • Marine and coastal
  • Other

Open the live radar over this ground

The toll

Deaths
0
Injuries
0
Property damage
$22,000
Crop damage
None recorded
Events
17

Deaths and injuries are direct and indirect together, as the offices filed them. Damage is property and crops in the dollars of the year, not adjusted for inflation, and only where an office estimated it.

What happened

The episode as NWS TAE wrote it up.

A typical summer pattern persisted with scattered thunderstorms across the area with a few reports of severe weather.

What forecasters said that day

The local office's own words before the first event, as it sent them, from the Iowa Environmental Mesonet's archive of National Weather Service text.

NWS Tallahassee, FL wrote its last area forecast discussion before the first event at Jul 7, 2:09 PM EST, 1 hour 14 minutes earlier.

Area forecast discussion, Jul 7, 2:09 PM EST, 1 hour 14 minutes before
Area Forecast Discussion
National Weather Service Tallahassee FL
309 PM EDT Fri Jul 7 2023

...New NEAR TERM, SHORT TERM, LONG TERM, AVIATION, MARINE, FIRE WEATHER, HYDROLOGY...

.NEAR TERM...
(Through Saturday)
Issued at 236 PM EDT Fri Jul 7 2023

Subtropical ridging continues to influence our weather to begin the
weekend via diurnally driven convection and hot/muggy conditions.
Showers and thunderstorms are expected to linger into the first part
of tonight from remnant seabreeze action with potentially additional
activity coming in from the northwest. Dissipation should occur
before midnight. The very warm Gulf waters prompts yet another
round of developing maritime storms in the early-morning hrs.

By midday tomorrow, the seabreeze aims to force convection initially
near the coast, that then increases in coverage as the daytime
heating increases instability. A very moist airmass is favorable for
scattered activity with cells capable of heavy downpours. Gusty
winds and frequent lightning will be additional threats. Weak
shear/flow precludes organized severe weather, but an isolated
damaging gust or two from downbursts cannot be ruled out given
modeled Inverted-V soundings and afternoon DCAPE around 1000 J/kg.
Best rain chances are across our FL zones. Storm motions will
primarily be from west to east, though some erratic tracks are
possible from mesoscale boundary interactions.

Looking at temperatures, morning lows in the 70s give way to peak
readings in the low/mid 90s by the afternoon. Widespread 70s dew
points push heat indices to the 100-105 degree range. These values
are below local advisory criteria, but still impactful if spending
time outdoors, so please exercise caution.

&&

.SHORT TERM...
(Saturday night through Sunday night)
Issued at 236 PM EDT Fri Jul 7 2023

A cold front looks to move through the southeast Sunday night into
Monday. It's accompanying shortwave looks to move some upper-level
forcing across the region throughout the overnight hours, however,
support weakens with time. Given elevated PWATs, over 2 inches,
there is the potential for some strong to severe weather,
particularly across our SE AL and SW GA counties.

Expect daytime highs generally in the low to mid 90s with overnight
lows generally in the low to mid 70s.

&&

.LONG TERM...
(Monday through Thursday)
Issued at 236 PM EDT Fri Jul 7 2023

In the long term the aforementioned cold front becomes stationary to
our north, with ample PWATs remaining in place through the
foreseeable future, there will be enough forcing for diurnally
driven storms. These storms may not have enough support to be severe
due to a moist atmospheric column and weak to no upper-level
support, but they may lead to localized instances of flash
flooding.

Expect daytime highs generally in the low to mid 90s with overnight
lows generally in the low to mid 70s.

&&

.AVIATION...
(18Z TAFS)
Issued at 236 PM EDT Fri Jul 7 2023

Mainly VFR conds expected away from thunderstorms. Scattered
convection is expected later this afternoon, so used the latest HRRR
and FV3 hi-res to help time the onset and duration of thunder.
Southern terminals have a TEMPO group in the 20-24Z time frame while
DHN/ABY has it for 01-05Z range. Another round of showers/storms are
fcst tmrw, initially along the seabreeze that likely affect ECP/TLH
first where PROB30s are in place at the end of this TAF cycle.
Otherwise, west winds around 5 kts prevail.

&&

.MARINE...
Issued at 236 PM EDT Fri Jul 7 2023

An extended period of westerly winds will persist through the
period. Main concern will be the daily showers and thunderstorms
over the marine zones, which could cause locally elevated seas,
strong wind gusts, and non-supercell waterspouts, particularly
during the morning hours.

&&

.FIRE WEATHER...
Issued at 236 PM EDT Fri Jul 7 2023

Hot and humid conditions will preclude any fire weather concerns
over the next several days. Expect scattered showers and storms
in the afternoons and evenings with lightning and gusty winds.

&&

.HYDROLOGY...
Issued at 236 PM EDT Fri Jul 7 2023

There are elevated chances for widespread showers and thunderstorms
across the Tri-State area that could lead to possible localized
flash flooding and nuisance flooding over the next few days.
Riverine flooding is not expected.

&&

.SPOTTER INFORMATION STATEMENT...

Spotter activation is not requested. However, spotters are always
encouraged to safely report significant weather conditions when they
occur by calling the office or tweeting us @NWSTallahassee.

&&

.PRELIMINARY POINT TEMPS/POPS...
Tallahassee   75  93  77  94 /  30  60  20  80
Panama City   77  91  79  91 /  40  60  40  80
Dothan        72  91  73  91 /  50  50  20  80
Albany        75  94  74  92 /  60  40  10  70
Valdosta      75  96  74  93 /  40  50  10  70
Cross City    76  92  77  92 /  40  70  30  80
Apalachicola  79  90  80  91 /  40  60  40  80

&&

.TAE WATCHES/WARNINGS/ADVISORIES...
FL...High Rip Current Risk until midnight EDT /11 PM CDT/ tonight for
     FLZ114.

GA...None.
AL...None.
GM...None.
&&

NEAR TERM...IG3
SHORT TERM...Oliver
LONG TERM....Oliver
AVIATION...IG3
MARINE...Oliver
FIRE WEATHER...DVD
HYDROLOGY...Oliver

In the hours before

Special weather statement, Jul 7, 2:33 PM EST, 50 minutes before
Special Weather Statement
National Weather Service Tallahassee FL
333 PM EDT Fri Jul 7 2023

FLZ017-018-027-118-127-072000-
Coastal Wakulla FL-Coastal Jefferson FL-Inland Jefferson FL-
Inland Wakulla FL-Leon FL-
333 PM EDT Fri Jul 7 2023

...A strong thunderstorm will impact portions of northeastern
Wakulla, southwestern Jefferson and southeastern Leon Counties
through 400 PM EDT...

At 333 PM EDT, Doppler radar was tracking a strong thunderstorm 7
miles east of Woodville, moving east at 10 mph.

HAZARD...Winds in excess of 40 mph.

SOURCE...Radar indicated.

IMPACT...Gusty winds could knock down tree limbs and blow around
         unsecured objects.

Locations impacted include...
Cody, Goose Pasture, Hells Half Acre, Fanlew, Wacissa, Wacissa
Springs, Natural Bridge and Thomas City.

PRECAUTIONARY/PREPAREDNESS ACTIONS...

If outdoors, consider seeking shelter inside a building.

&&

LAT...LON 3018 8418 3036 8414 3037 8384 3025 8390
      3024 8392 3021 8392 3019 8393 3019 8395
      3015 8396 3015 8397 3013 8397
TIME...MOT...LOC 1933Z 278DEG 10KT 3027 8408

MAX HAIL SIZE...0.00 IN
MAX WIND GUST...40 MPH

42-DVD
Special weather statement, Jul 7, 2:44 PM EST, 39 minutes before
Special Weather Statement
National Weather Service Tallahassee FL
344 PM EDT Fri Jul 7 2023

FLZ010-012-112-072030-
Coastal Bay FL-Inland Bay FL-Washington FL-
344 PM EDT Fri Jul 7 2023

...A strong thunderstorm will impact portions of northern Bay and
southern Washington Counties through 430 PM EDT/330 PM CDT/...

At 344 PM EDT/244 PM CDT/, Doppler radar was tracking a strong
thunderstorm 11 miles southwest of Vernon, moving east at 10 mph.

HAZARD...Winds in excess of 40 mph.

SOURCE...Radar indicated.

IMPACT...Gusty winds could knock down tree limbs and blow around
         unsecured objects.

Locations impacted include...
Live Oak, Ebro, Nixon, Betts, Fountain, Singer Road, Saunders,
Greenhead, Red Head, Holmes Valley, Gainer Spring, Millers Ferry,
Bennett, Youngstown, Porter Lake and Riverside.

PRECAUTIONARY/PREPAREDNESS ACTIONS...

If outdoors, consider seeking shelter inside a building.

&&

LAT...LON 3044 8590 3047 8589 3047 8588 3050 8586
      3051 8588 3053 8589 3054 8588 3056 8588
      3056 8589 3059 8589 3057 8544 3057 8538
      3029 8539 3041 8592 3044 8592
TIME...MOT...LOC 1944Z 278DEG 10KT 3050 8583

MAX HAIL SIZE...0.00 IN
MAX WIND GUST...40 MPH

42-DVD
Special weather statement, Jul 7, 2:45 PM EST, 38 minutes before
Special Weather Statement
National Weather Service Tallahassee FL
345 PM EDT Fri Jul 7 2023

FLZ015>018-026-027-115-118-127-072030-
Inland Franklin FL-Liberty FL-Gadsden FL-Coastal Wakulla FL-
Coastal Jefferson FL-Inland Jefferson FL-Coastal Franklin FL-
Inland Wakulla FL-Leon FL-
345 PM EDT Fri Jul 7 2023

...Strong thunderstorms will impact portions of Wakulla, southeastern
Gadsden, southeastern Liberty, southwestern Jefferson, Leon and
northeastern Franklin Counties through 430 PM EDT...

At 345 PM EDT, Doppler radar was tracking strong thunderstorms along
a line extending from near Midway to 15 miles north of Carrabelle.
Movement was east at 20 mph.

HAZARD...Winds in excess of 40 mph.

SOURCE...Radar indicated.

IMPACT...Gusty winds could knock down tree limbs and blow around
         unsecured objects.

Locations impacted include...
Tallahassee, Woodville, Florida State University, Tallahassee
Community College, St. Marks, Midway, Crawfordville, Florida A and M,
Quincy, Doak Campbell Stadium, Wakulla, Sopchoppy, Lake Bradford,
Cody, Wakulla Springs, South City, Medart, Tallahassee Regional A/P,
Natural Bridge and Liveoak Island.

PRECAUTIONARY/PREPAREDNESS ACTIONS...

If outdoors, consider seeking shelter inside a building.

&&

LAT...LON 2997 8457 3001 8470 3057 8456 3049 8376
      3025 8390 3024 8392 3019 8393 3019 8395
      3015 8396 3015 8397 3013 8397 3004 8402
      3003 8405 3003 8427 2999 8432 2991 8430
TIME...MOT...LOC 1945Z 283DEG 17KT 3049 8450 3006 8461

MAX HAIL SIZE...0.00 IN
MAX WIND GUST...40 MPH

42-DVD
Special weather statement, Jul 7, 3:12 PM EST, 11 minutes before
Special Weather Statement
National Weather Service Tallahassee FL
412 PM EDT Fri Jul 7 2023

GAZ157-072100-
Grady GA-
412 PM EDT Fri Jul 7 2023

...A strong thunderstorm will impact portions of Grady County through
500 PM EDT...

At 412 PM EDT, Doppler radar was tracking a strong thunderstorm over
Whigham, or near Cairo, moving east at 15 mph.

HAZARD...Winds in excess of 40 mph.

SOURCE...Radar indicated.

IMPACT...Gusty winds could knock down tree limbs and blow around
         unsecured objects.

Locations impacted include...
Cairo, Whigham, Reno, Grady Co A/p, Princes Still, Moncrief, Pine
Park, Nickleville and Beachton.

PRECAUTIONARY/PREPAREDNESS ACTIONS...

If outdoors, consider seeking shelter inside a building.

&&

LAT...LON 3095 8410 3092 8408 3088 8408 3087 8407
      3085 8408 3070 8409 3074 8438 3091 8438
      3097 8436
TIME...MOT...LOC 2012Z 284DEG 14KT 3087 8431

MAX HAIL SIZE...0.00 IN
MAX WIND GUST...40 MPH

42-DVD
Special weather statement, Jul 7, 3:20 PM EST, 3 minutes before
Special Weather Statement
National Weather Service Tallahassee FL
420 PM EDT Fri Jul 7 2023

FLZ026-072045-
Liberty FL-
420 PM EDT Fri Jul 7 2023

...A strong thunderstorm will impact portions of central Liberty
County through 445 PM EDT...

At 420 PM EDT, Doppler radar was tracking a strong thunderstorm 12
miles southeast of Blountstown, moving east at 15 mph.

HAZARD...Winds in excess of 40 mph.

SOURCE...Radar indicated.

IMPACT...Gusty winds could knock down tree limbs and blow around
         unsecured objects.

Locations impacted include...
Bristol, Woods, Hosford, Telogia, Estiffanulga and Clio.

PRECAUTIONARY/PREPAREDNESS ACTIONS...

If outdoors, consider seeking shelter inside a building.

&&

LAT...LON 3024 8508 3026 8506 3030 8506 3031 8503
      3033 8505 3036 8503 3037 8504 3039 8501
      3040 8503 3041 8501 3042 8503 3044 8501
      3041 8468 3039 8468 3039 8465 3033 8472
      3032 8470 3027 8474 3024 8470 3022 8470
TIME...MOT...LOC 2020Z 284DEG 14KT 3033 8487

MAX HAIL SIZE...0.00 IN
MAX WIND GUST...40 MPH

42-DVD
Local storm report, Jul 7, 3:23 PM EST, 0 minutes before
Preliminary Local Storm Report
National Weather Service Tallahassee FL
423 PM EDT Fri Jul 7 2023

..TIME...   ...EVENT...      ...CITY LOCATION...     ...LAT.LON...
..DATE...   ....MAG....      ..COUNTY LOCATION..ST.. ...SOURCE....
            ..REMARKS..

0419 PM     Tstm Wnd Gst     Woodville               30.31N 84.25W
07/07/2023  M45 MPH          Leon               FL   Mesonet

            Woodville PreK-8 School WeatherSTEM reports
            45 mph gust.

&&

The radar

The Tallahassee radar (KTLH), 19 km away, was scanning. The volume nearest the first event began at 20:25 UTC.

Open the radar archive at this moment

Event by event

17 thunderstorm wind. Local standard time, as filed.

Thunderstorm Wind, Wakulla

When
July 7, 3:23 PM EST
Where
Wakulla County, 1.38 mi WNW of Wakulla
Measured
50 kt (58 mph) estimated gust
Property damage
$2,000
Reported by
Law Enforcement
Coordinates
30.240, -84.250

The Florida Highway Patrol reported a power line down on the roadway near Bluebird Lane and Summerwood Drive.

Thunderstorm Wind, Wakulla

When
July 7, 3:36 PM EST
Where
Wakulla County, 0.6 mi E of Wakulla
Measured
50 kt (58 mph) estimated gust
Property damage
$2,000
Reported by
Utility Company
Coordinates
30.230, -84.220

Power outages due to tree damage from wind occurred near Newport.

Thunderstorm Wind, Jefferson

When
July 7, 4:03 PM EST
Where
Jefferson County, 0.91 mi SW of Wacissa
Measured
50 kt (58 mph) estimated gust
Reported by
911 Call Center
Coordinates
30.340, -84.000

A tree was blown down along Upper Cody Road.

Thunderstorm Wind, Madison

When
July 7, 4:16 PM EST
Where
Madison County, 4.52 mi NE of Mosley Hall
Measured
50 kt (58 mph) estimated gust
Reported by
911 Call Center
Coordinates
30.390, -83.520

A tree was blown down onto a power line along Sundown Creek Road.

Thunderstorm Wind, Lafayette

When
July 7, 4:32 PM EST
Where
Lafayette County, 0.91 mi NW of Mayo Junction
Measured
50 kt (58 mph) estimated gust
Property damage
$2,000
Reported by
911 Call Center
Coordinates
30.210, -83.270

A power line was blown down along County Road 251.

Thunderstorm Wind, Taylor

When
July 7, 4:38 PM EST
Where
Taylor County, 2.39 mi SSE of Secotan
Measured
50 kt (58 mph) estimated gust
Property damage
$2,000
Reported by
Utility Company
Coordinates
30.140, -83.610

Fallen trees and limbs resulted in a power outage on the northwest side of Perry.

Thunderstorm Wind, Taylor

When
July 7, 4:42 PM EST
Where
Taylor County, 3.01 mi SSW of Secotan
Measured
50 kt (58 mph) estimated gust
Reported by
911 Call Center
Coordinates
30.130, -83.650

A tree was blown down onto a power line on Paul Poppell Road.

Thunderstorm Wind, Madison

When
July 7, 4:45 PM EST
Where
Madison County, 3.51 mi N of Lee
Measured
50 kt (58 mph) estimated gust
Reported by
911 Call Center
Coordinates
30.460, -83.310

Tree damage was reported on Highway 6.

Thunderstorm Wind, Gadsden

When
July 8, 6:54 PM EST
Where
Gadsden County, 1.38 mi N of Mount Pleasant
Measured
50 kt (58 mph) estimated gust
Property damage
$2,000
Reported by
Law Enforcement
Coordinates
30.670, -84.690

A tree was blown down onto a power line off of Hazel Green Road.

Thunderstorm Wind, Leon

When
July 8, 7:45 PM EST
Where
Leon County, 2.48 mi ESE of Orchard Pond
Measured
50 kt (58 mph) estimated gust
Property damage
$2,000
Reported by
Utility Company
Coordinates
30.580, -84.280

A large tree limb fell on a power line near N Meridian Road and Bannerman Road and resulted in a power outage.

Thunderstorm Wind, Leon

When
July 8, 7:45 PM EST
Where
Leon County, 1.38 mi N of Forest Meadows Park
Measured
50 kt (58 mph) estimated gust
Property damage
$2,000
Reported by
Utility Company
Coordinates
30.550, -84.270

A large tree limb fell onto a power line along Ox Bottom Road resulting in a power outage.

Thunderstorm Wind, Leon

When
July 8, 7:45 PM EST
Where
Leon County, 0.69 mi S of Forest Meadows Park
Measured
50 kt (58 mph) estimated gust
Reported by
Public
Coordinates
30.520, -84.270

A tree was blow down near Maclay Road.

Thunderstorm Wind, Leon

When
July 9, 2:05 PM EST
Where
Leon County, 0.6 mi E of Tallahassee Memorial Hospital
Measured
50 kt (58 mph) estimated gust
Reported by
911 Call Center
Coordinates
30.450, -84.250

A large tree was blown down along Blairstone Road between Park Ave and Mahan Dr.

Thunderstorm Wind, Leon

When
July 10, 7:15 AM EST
Where
Leon County, 1.82 mi NE of Bloxham
Measured
50 kt (58 mph) estimated gust
Property damage
$2,000
Reported by
Utility Company
Coordinates
30.400, -84.600

A tree fell onto power lines and resulted in a power outage in the Lake Talquin area.

Thunderstorm Wind, Leon

When
July 10, 7:37 AM EST
Where
Leon County, 0.69 mi N of North Florida Fairgrounds
Measured
50 kt (58 mph) estimated gust
Property damage
$2,000
Reported by
Utility Company
Coordinates
30.410, -84.270

A large tree limb fell onto power lines and resulted in a power outage along Orange Ave between Jim Lee Road and S Monroe Street.

Thunderstorm Wind, Lafayette

When
July 10, 10:40 AM EST
Where
Lafayette County, 1.38 mi WSW of Mayo
Measured
50 kt (58 mph) estimated gust
Property damage
$2,000
Reported by
Utility Company
Coordinates
30.040, -83.190

A tree fell onto a power line and resulted in a power outage just southwest of Mayo.

Thunderstorm Wind, Dixie

When
July 10, 11:20 AM EST
Where
Dixie County, 0.6 mi W of Cross City
Measured
50 kt (58 mph) estimated gust
Property damage
$2,000
Reported by
Utility Company
Coordinates
29.630, -83.130

Fallen trees or limbs resulted in a power outage along SE 275th Street.

What these are

Thunderstorm Wind
Winds from a thunderstorm of 50 knots (58 mph) or more, or lower winds that caused damage or casualties. Measured gusts are marked MG, estimated EG.

After NWS Directive 10-1605, the rules offices file Storm Data by.

The same day elsewhere

More

Every storm in Florida in 2023Every state in 2023This day in weather historyWarnings in Florida, July 2023

Sources

NOAA National Centers for Environmental Information, Storm Events Database, compiled from the National Weather Service’s monthly Storm Data. Complete through 2026-06; NCEI adds each month about 75 days after it ends and revises past years a few times a year. Rebuilt 2026-09-24. Each event’s entry at NCEI: 1120502, 1120504, 1120505, 1120506, 1120507, 1120508, 1120510, 1120511, 1120512, 1120513, 1120515, 1120517, 1120518, 1120519, 1120521, 1120522, 1120523.